Translator Disclaimer
August 2017 Identification of universally optimal circular designs for the interference model
Wei Zheng, Mingyao Ai, Kang Li
Ann. Statist. 45(4): 1462-1487 (August 2017). DOI: 10.1214/16-AOS1496

Abstract

Many applications of block designs exhibit neighbor and edge effects. A popular remedy is to use the circular design coupled with the interference model. The search for optimal or efficient designs has been intensively studied in recent years. The circular neighbor balanced designs at distances 1 and 2 (CNBD2), including orthogonal array of type I ($\mathrm{OA}_{I}$) of strength $2$, are the two major designs proposed in literature for the purpose of estimating the direct treatment effects. They are shown to be optimal within some reasonable subclasses of designs. By using benchmark designs in approximate design theory, we show that CNBD2 is highly efficient among all possible designs when the error terms are homoscedastic and uncorrelated. However, when the error terms are correlated, these designs will be outperformed significantly by other designs. Note that CNBD2 fall into the special catalog of pseudo symmetric designs, and they only exist when the number of treatments is larger than the block size and the number of blocks is multiple of some constants. In this paper, we elaborate equivalent conditions for any design, pseudo symmetric or not, to be universally optimal for any size of experiment and any covariance structure of the error terms. This result is novel for circular designs and sheds light on other similar models in the search for optimal or efficient asymmetric designs.

Citation

Download Citation

Wei Zheng. Mingyao Ai. Kang Li. "Identification of universally optimal circular designs for the interference model." Ann. Statist. 45 (4) 1462 - 1487, August 2017. https://doi.org/10.1214/16-AOS1496

Information

Received: 1 November 2015; Revised: 1 June 2016; Published: August 2017
First available in Project Euclid: 28 June 2017

zbMATH: 1378.62027
MathSciNet: MR3670185
Digital Object Identifier: 10.1214/16-AOS1496

Subjects:
Primary: 62K05
Secondary: 62J05

Rights: Copyright © 2017 Institute of Mathematical Statistics

JOURNAL ARTICLE
26 PAGES


SHARE
Vol.45 • No. 4 • August 2017
Back to Top